Esbriet Linked to Adverse Side Effects Concerning Liver Function
Written by: Lauren Schwab, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
Esbriet, an anti-fibrotic and anti-inflammatory drug intended for the treatment of idiopathic pulmonary fibrosis (IPF), has recently been linked to the risk of drug-induced liver injury. IPF can cause the lung tissue to become scarred over time, making it increasingly difficult to breathe. The drug has been recalled by Health Canada in the form of a "Dear Healthcare Professional Letter".
Adverse Effects Caused by Esbriet
According to September 14, 2020 recall alert published by HealthCanada, drug-induced liver injury has been reported as an adverse side effect caused by Esbriet, and in rare cases can have serious clinical consequences including death. The alert advises healthcare professionals to do the following:
- perform liver function tests (ALT, AST, and bilirubin) before initiating treatment with ESBRIET, subsequently at monthly intervals for the first 6 months, and then every 3 months thereafter.
- promptly measure liver function tests in patients who report symptoms that may indicate liver injury, including fatigue, anorexia, right upper abdominal discomfort, dark urine, or jaundice.
- consider discontinuation or dose adjustments in the event of liver enzyme elevation (see Table in the Information for healthcare professionals section).
- not use ESBRIET in patients with severe hepatic impairment or end-stage liver disease.
- use ESBRIET with caution in patients with pre existing mild to moderate hepatic impairment (Child-Pugh Class A and B).
The majority of reported adverse events occurred within the first 6 months of treatment.
Who is Affected by an Esbriet Recall
The recall alert warns patients should discuss any previously existing liver problems with their doctor before taking Esbriet. Patients with severe or end-stage liver disease should not take Esbriet, as Esbriet may cause liver problems and other abnormal blood test results.
Patients are advised to stop taking Esbriet and to seek immediate medical attention if experiencing any sign of liver injury, such as tiredness, yellowing of the skin or eyes, dark urine, abdominal pain, nausea, vomiting or loss of appetite.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information